Texas, 2009

Hail in Texas, March 31, 2009

March 31, 2009 · NWS SHV · 2 events in 2 counties and zones

Scattered to numerous showers and thunderstorms developed across north central Texas and moved east southeast during the predawn hours of March 31st. thunderstorms that developed were elevated in nature and mainly produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered to numerous showers and thunderstorms developed across north central Texas and moved east southeast during the predawn hours of March 31st. A strong capping inversion was in place thus...thunderstorms that developed were elevated in nature and mainly produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 30, 8:12 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 30, 8:12 PM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 PM CDT MON MAR 30 2009

.DISCUSSION...

SVR WX WATCH IS BORDERING THE WESTERN EDGES OF THE CWA THIS
EVENING...AND THE POTENTIAL FOR THIS TYPE ACTIVITY IS NOT TOTALLY
OUT OF THE QUESTION FOR THE ARKLATEX TONIGHT. HOWEVER THE EVENING
SOUNDING IS A LITTLE PESSIMISTIC ON THIS ...AS IT SHOWS THAT
STORMS WILL HAVE A TOUGH TIME REACHING SEVERE LIMITS IN OUR AREA.
A STRONG MID LEVEL CAP...WITH VIRTUALLY NO INSTABILITY WILL HELP
INHIBIT SVR ACTIVITY TONIGHT. HIGH POPS REMAIN CONSTANT IN THE
FORECAST AFTER MIDNIGHT...AS SHOWER AND THUNDERSTORM ACTIVITY
REMAINS LIKELY ON THE SE PROGRESSION OF THE FRONT. SOME ISOLATED
SVR ACTIVITY MAY SKIRT THE EXTREME NW COUNTIES...BUT NOT MUCH MORE
THAN THAT IS EXPECTED. CURRENT GRIDS AND TEXT PACKAGE REFLECT THE
ONGOING TRENDS ATTM...THUS NO CHANGES NEEDED AT THIS POINT.

ELEVEN

&&

.AVIATION...

SOUTH AND SOUTHEAST FLOW BRINGING GULF MOISTURE BACK TO THE TAF
SITES TONIGHT. MVFR NEAR KTXK...AND ALREADY AT KTYR/KGGG/KLFK.
SHWERS/TSTMS AHEAD OF A COLD FRONT DROPPING SOUTH THROUGH EASTERN OK
INTO N TX ATTM. THIS ACTIVITY WILL MOVE INTO THE WESTERN SECTIONS OF
THE CWA AT KTYR AROUND 09Z...AND CLEAR KMLU 18Z AT THE EARLIEST.
CIGS MAY LOWER TO IFR FOR A FEW HRS AS THE LINE CLOSES AND ARE TEMPO
GROUPED IN FOR NOW. AS THE NIGHT PROGRESS AND DEVELOPMENT YIELDS
BETTER MOVEMENT 06 TAFS MAY PREVAIL IFR FOR A COUPLE OR FEW
HRS...BUT SHOULD QUICKLY LIFT BACK TO VFR A COUPLE OR FEW HOURS
AFTER THE COLD FRONT PASSES EACH SITE. /24/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  58  66  44  73  54 /  70  70  10   0  30
MLU  58  68  43  72  52 /  30  70  30   0  20
DEQ  51  64  34  72  46 /  70  50   0   0  40
TXK  53  64  42  72  53 /  70  50   0   0  40
ELD  55  63  38  72  47 /  50  70  20   0  30
TYR  53  64  46  74  56 /  70  50   0   0  40
GGG  54  64  44  74  54 /  70  50   0   0  40
LFK  59  71  46  74  59 /  50  70  10   0  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/24
Hazardous weather outlook, Mar 30, 11:00 AM CST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAR 30 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-311100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST AND
NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT
AND TUESDAY ACROSS THE FOUR STATE REGION...AHEAD OF A COLD
FRONT AND ASSOCIATED UPPER LEVEL TROUGH THAT WILL ADVANCE
THROUGH THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. A
MARGINAL SEVERE WEATHER THREAT WILL BE POSSIBLE WITH THIS SYSTEM
TONIGHT INTO TUESDAY. STRONG TO ISOLATED SEVERE STORMS WILL BE
POSSIBLE WITH LARGE HAIL...STRONG WINDS...AND BRIEF BUT HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SECOND ROUND OF SHOWERS AND THUNDERSTORMS RETURN WEDNESDAY NIGHT
AND THURSDAY WITH OUR NEXT COLD FRONT...FOLLOWED BY THE THIRD ROUND
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED TONIGHT ACROSS
PARTS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTHWEST LOUISIANA.

13

In the hours before

Special weather statement, Mar 31, 12:52 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 AM CDT TUE MAR 31 2009

TXZ124-310745-
WOOD-
152 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 245 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...HAINESVILLE...HAWKINS...HOARD...MINEOLA...PLEASANT
     GROVE...QUITMAN AND WINNSBORO...

AT 151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOLDEN...OR 7 MILES NORTH OF MINEOLA...
MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH CAN BE EXPECTED WITH THIS
STORM.

PARKER
Special weather statement, Mar 31, 1:34 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
234 AM CDT TUE MAR 31 2009

TXZ136-310815-
SMITH-
234 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...LINDALE...TYLER AND WHITEHOUSE...

AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHANDLER...OR 14 MILES WEST
OF TYLER...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PARKER

The radar

The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 07:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Smith

When
March 31, 1:49 AM CST
Where
Smith County, 3.12 mi SE of Eads
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.400, -95.390

Hail, Rusk

When
March 31, 2:22 AM CST
Where
Rusk County, 0.69 mi N of Overton
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.280, -94.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159779, 159780.